Texas, 2017

Flooding and Hail in Texas, July 8 to 9, 2017

July 8 to 9, 2017 · NWS FWD · 20 events in 7 counties and zones

An upper level disturbance provided enough lift to generate scattered showers and thunderstorms during the afternoons of July 8th and 9th. Damaging wind was the primary severe weather occurrence, but a few storms also produced quarter sized hail and caused localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

An upper level disturbance provided enough lift to generate scattered showers and thunderstorms during the afternoons of July 8th and 9th. Damaging wind was the primary severe weather occurrence, but a few storms also produced quarter sized hail and caused localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 8, 1:54 PM CST, 16 minutes earlier.

Area forecast discussion, Jul 8, 1:54 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
254 PM CDT Sat Jul 8 2017

.SHORT TERM...
/Through Tonight/
Scattered showers and thunderstorms have developed in the broad
region of convergence ahead of the large southwestward moving
outflow boundary that originated from convection across eastern
Oklahoma and Arkansas last night. New outflows from the afternoon
storms will also drop south and southwest through the afternoon
and early evening hours and ignite additional scattered showers
and storms primarily across the central and eastern zones. Due to
large values of CAPE and temperatures in the mid to upper 90s,
microbursts producing damaging wind gusts and frequent cloud to
ground lightning will be the primary hazards with these storms.

A weak upper trough axis situated across Oklahoma will drop south
through the overnight hours. Some of the model guidance, namely the
GFS and a few of the UCAR CAM ensemble members are indicating good
convective development across Oklahoma tonight and drop this
activity across the Red River by daybreak. Other models are much
drier and this seems more believable as low level flow looks too
weak to sustain an organized convective complex. In addition the
activity this afternoon and early evening should have a stabilizing
effect on the environment tonight. This afternoon and evening's
activity may continue after sunset for a few more hours given that
North Central Texas will be on the favorable side of the trough for
continued lifting.  However, the loss of heating should eventually
result in dissipating of convection and have left PoPs out of the
forecast after midnight. Otherwise lows tonight will be in the mid
to upper 70s, with initially variable winds becoming light
southeast.

TR.92

&&

.LONG TERM...
/Sunday through Friday/

Similar to today, Sunday should continue to feature scattered
afternoon showers and thunderstorms as we remain to the east of
stronger upper level ridging and within an axis of rich low level
moisture. Persistent weak easterly flow across the northern half
of our area should remain in place with southerly winds farther
south. This weak low level convergence has been sufficient to
trigger afternoon showers and thunderstorms. While there is some
low chance for convection to already be ongoing during the morning
on Sunday, generally weak flow aloft should inhibit more
widespread organized convection, leaving an untouched and unstable
atmosphere for afternoon pop-up thunderstorms. Coverage will again
be around 30% for most areas, and similar to the last few days, an
isolated severe storm with damaging wind gusts would be the main
threat.

As we head into Monday, there is some indication that the upper
ridge to the west will begin to nudge into our area with slightly
stronger southwesterly 850mb flow which should help strengthen the
convective inhibition across North Texas. This would generally
suggest that coverage of showers and thunderstorms would be lower,
however, the guidance has struggled a little with the strength and
center of the upper high to the west. In addition, a decent
coverage of afternoon showers and thunderstorms across North Texas
each afternoon appears to slightly reinforce a weakness in the mid
level height fields on the eastern periphery of the upper ridge.
This often happens in the summer and can result in the ridge never
fully extending eastward and suppressing afternoon convection. So,
for now, we'll maintain some low PoPs into Monday and Tuesday
primarily across the eastern half of the CWA and continue to
monitor the eastward progression of the upper ridge. As we head
into the middle and latter part of the upcoming week, it appears
that we'll be mainly dry and warm, but again, there are some
discrepancies in the placement of the center of the ridge axis. If
it remains to the west, then we may need to keep some low
rain/storm chances in through the week.

Dunn

&&

.AVIATION... /Issued 1230 PM CDT Sat Jul 8 2017/
VFR conditions are expected to prevail, but afternoon
thunderstorms will be a primary hazard. A moist, unstable, and
uncapped atmosphere will be in place this afternoon and forcing
along the outflow boundary moving in from the northeast will get
storms started primarily northeast of the TRACON early this
afternoon. Outflow boundaries from these storms should fire off
more storms farther southwest which should put them in the DFW
TRACON after 19z. Will show VCTS at all TAF sites from 20z to 0z.
Right now confidence isn't high enough to show a tempo group for
thunderstorms on station as coverage will still be in the 30% to
40% range. Storms will persist in the region a few hours after 0z
but they should push southwest of the DFW TRACON by this time.
Forecast confidence with convection is not high, so updates will
be made to TAFs as trends become apparent.

Otherwise expect additional convection Sunday afternoon and will
show VCTS again in DFW extended TAF after 18z. There is an outside
probability that storms may develop in Oklahoma late tonight and
reach DFW area in the morning hours.

Winds will be light and variable this morning, but could be gusty
and variable later this afternoon due to influences from nearby
convection. Winds should become light southeasterly by mid
evening.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    79  95  77  96  77 /  20  30  10  20   0
Waco                75  96  76  97  76 /  20  30  10  10   5
Paris               74  91  73  92  73 /  20  20  10  20   0
Denton              74  95  76  96  75 /  20  20  10  10   0
McKinney            74  93  75  93  75 /  20  30  10  20   0
Dallas              79  95  77  96  78 /  20  30  10  20   0
Terrell             75  94  75  94  75 /  20  30  10  20   5
Corsicana           74  93  75  94  75 /  20  30  10  20   5
Temple              74  97  75  97  75 /  20  30  10  10   5
Mineral Wells       72  96  73  96  73 /  20  20  10   5   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

92/91
Hazardous weather outlook, Jul 8, 1:55 PM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
255 PM CDT Sat Jul 8 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091230-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
255 PM CDT Sat Jul 8 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms will be possible through the
evening hours. Some storms could produce damaging wind gusts. The
main hazards will be heavy rainfall and frequent lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorm chances will continue across all of North Texas on
Sunday and mainly east of I-35 on Monday through Wednesday. Similar
to the last few days, isolated severe storms will be possible with
damaging winds and frequent lightning being the main threat.

.SPOTTER INFORMATION STATEMENT...

Very limited spotter activation may be requested this afternoon and
early evening.

In the hours before

Special weather statement, Jul 8, 12:40 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
140 PM CDT SAT JUL 8 2017

TXZ094-095-081915-
Lamar TX-Fannin TX-
140 PM CDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAMAR AND EAST
CENTRAL FANNIN COUNTIES UNTIL 215 PM CDT...

At 140 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Honey Grove, or 14 miles west of Paris, moving
southwest at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Honey Grove, Roxton and Toco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3376 9582 3365 9565 3352 9574 3363 9602
TIME...MOT...LOC 1840Z 040DEG 5KT 3365 9580

92
Special weather statement, Jul 8, 1:40 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
240 PM CDT SAT JUL 8 2017

TXZ093-082015-
Grayson TX-
240 PM CDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAYSON COUNTY UNTIL
315 PM CDT...

At 239 PM CDT, Doppler radar was tracking a strong thunderstorm near
Van Alstyne, or 10 miles south of Sherman, moving west at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Sherman, Van Alstyne, Howe, Whitewright, Gunter, Tom Bean, Dorchester
and Luella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3357 9640 3340 9642 3341 9676 3359 9663
TIME...MOT...LOC 1939Z 088DEG 8KT 3347 9658

92

The radar

The Dallas/Ft Worth radar (KFWS), 95 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 5 hail, 5 flood. Local standard time, as filed.

Thunderstorm Wind, Collin

When
July 8, 2:10 PM CST
Where
Collin County, 2.15 mi SE of McKinney
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
33.182, -96.590

A 54 knot wind gust was reported by the McKinney, TX Automated Surface Observation System.

Thunderstorm Wind, Collin

When
July 8, 2:40 PM CST
Where
Collin County, Allen
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
33.100, -96.680

Allen Fire and Rescue reported that multiple large trees were uprooted and large branches were blown down in the city of Allen, TX.

Hail, Dallas

When
July 8, 3:29 PM CST
Where
Dallas County, Garland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.920, -96.630

A trained spotter reported quarter-sized hail in the city of Garland, TX.

Hail, Tarrant

When
July 8, 5:35 PM CST
Where
Tarrant County, 2.12 mi SE of Hodge
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.782, -97.321

Broadcast media reported quarter-sized hail near the intersection of Northside Dr and Interstate 35W.

Thunderstorm Wind, Henderson

When
July 9, 2:00 PM CST
Where
Henderson County, 4.87 mi S of Paynor
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.010, -95.610

A trained spotter reported a wind gust to 50 KT approximately 5 miles south-southwest of the city of Poynor, TX.

Thunderstorm Wind, Navarro

When
July 9, 2:40 PM CST
Where
Navarro County, Corsicana
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.100, -96.470

Emergency management reported roof damage to a couple of homes west and southwest of the city of Corsicana, TX.

Thunderstorm Wind, Navarro

When
July 9, 3:30 PM CST
Where
Navarro County, Corbet
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
32.020, -96.530

A social media report indicated that multiple trees were blown down near the city of Corbet, TX.

Hail, Parker

When
July 9, 3:30 PM CST
Where
Parker County, 7.02 mi E of Dennis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.610, -97.800

A trained storm spotter reported hail up to quarter-sized and a wind gust around 40 MPH approximately 11 miles south of the city of Weatherford, TX.

Thunderstorm Wind, Tarrant

When
July 9, 5:23 PM CST
Where
Tarrant County, 1.79 mi N of Seminary Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.706, -97.380

Emergency management reported multiple trees down in the Tanglewood area of Fort Worth, TX.

Thunderstorm Wind, Tarrant

When
July 9, 5:23 PM CST
Where
Tarrant County, 1.95 mi N of Seminary Hill
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.708, -97.377

Emergency management reported a large tree blown down on a house in the Overton Park area of Fort Worth, TX. Trees were also blown onto power lines in the same area.

Thunderstorm Wind, Tarrant

When
July 9, 5:25 PM CST
Where
Tarrant County, Benbrook
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
32.680, -97.450

A National Weather Service employee reported several trees down in the Benbrook area.

Thunderstorm Wind, Tarrant

When
July 9, 5:30 PM CST
Where
Tarrant County, 3.34 mi NE of Benbrook
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
32.720, -97.418

A National Weather Service Employee reported large branches blown down and several medium sized trees uprooted in the Ridglea Country Club Estates area of Fort Worth, TX.

Flood, Tarrant

When
July 9, 5:30 PM CST to 7:30 PM CST
Where
Tarrant County, 2.8 mi NW of Seminary Hill to 2.62 mi NW of Seminary Hill
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
32.713, -97.409

A newspaper report indicated flooding at the 5700 block of Vickery Blvd in Fort Worth, TX.

Hail, Tarrant

When
July 9, 5:35 PM CST
Where
Tarrant County, 2.38 mi WSW of Ft Worth
Measured
1 in hail
Reported by
Public
Coordinates
32.736, -97.388

A public report indicated quarter-sized hail in the Arlington Heights area of Fort Worth, TX.

Thunderstorm Wind, Tarrant

When
July 9, 5:40 PM CST
Where
Tarrant County, 2.6 mi SSW of Ft Worth
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
32.717, -97.372

A local newspaper reported that a large pecan tree estimated to be at least 130 years old was blown down in the Colonial Country Club area of Fort Worth, TX.

Hail, Denton

When
July 9, 5:48 PM CST
Where
Denton County, 3.19 mi SE of Navo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.192, -96.886

Emergency management reported quarter-sized hail near the intersection of FM 423 and Panther Creek Parkway in the city of Little Elm, TX.

Flood, Tarrant

When
July 9, 5:50 PM CST to 7:30 PM CST
Where
Tarrant County, 1.43 mi SW of Ft Worth to 1.29 mi SW of Ft Worth
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.734, -97.366

Emergency management reported a vehicle stuck in high water at the 3300 block of West Freeway westbound in the city of Fort Worth, TX.

Flood, Tarrant

When
July 9, 5:55 PM CST
Where
Tarrant County, 0.58 mi W of Ft Worth to 0.59 mi W of Ft Worth
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.750, -97.360

Emergency management reported high water of 3 to 4 feet deep near the intersection of Norwood Street and Morton Street in the city of Fort Worth, TX.

Flood, Tarrant

When
July 9, 6:00 PM CST to 7:30 PM CST
Where
Tarrant County, 2.73 mi WSW of Ft Worth to 2.38 mi WSW of Ft Worth
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
32.732, -97.392

A newspaper reported that vehicles were trapped in high water near the 3000 block of Hulen Street in the city of Fort Worth, TX.

Flood, Denton

When
July 9, 8:20 PM CST to 9:00 PM CST
Where
Denton County, 1.46 mi NW of Denton to 1.18 mi NW of Denton
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
33.236, -97.167

A news report indicated that 3 homeless men were swept away by flood waters. Two of the men made it out of the water, but the body of the third man was found in a retention pond behind the Walmart at Rayzor Ranch Marketplace.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Denton2017-07-09MaleIn WaterDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713354, 713344, 712366, 712367, 713355, 713346, 713347, 713370, 713348, 713363, 713350, 713351, 714400, 713359, 713353, 713372, 714401, 714402, 714403, 713603.